Maine, 2013

Heavy Snow in Maine, February 28, 2013

February 28, 2013 · NWS CAR · 4 events in 4 counties and zones

A slow moving frontal boundary across northern Maine helped focus deep Atlantic moisture and strong lift across the region. Snow developed through the late morning and early afternoon hours of the 28th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A slow moving frontal boundary across northern Maine helped focus deep Atlantic moisture and strong lift across the region. Snow developed through the late morning and early afternoon hours of the 28th. Slow moving bands of heavy snow then produced significant accumulations across portions of northern and eastern Maine through the remainder of the afternoon into the early morning hours of March 1st. Snowfall rates of 2 to 3 inches per hour were reported at times along with thunder snow during the evening hours. Warning criteria snow totals were met through the evening hours of the 28th. Storm total snow accumulations generally ranged from 8 to 18 inches...with a localized total up to 21 inches near Fort Fairfield in northeast Aroostook county. The banded structure of the heavier snow contributed to the variability of snow totals. A record daily snow total of 13.6 inches was set at Caribou...in northeast Aroostook county...on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 28, 10:41 AM EST, 19 minutes earlier.

Area forecast discussion, Feb 28, 10:41 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1041 AM EST THU FEB 28 2013

.SYNOPSIS...
LOW PRESSURE APPROACHING FROM THE LOWER GREAT LAKES WILL MOVE
SOUTH OF THE AREA THROUGH TONIGHT. THIS LOW WILL THEN CONTINUE
SLOWLY MOVING EAST TO SOUTH OF NOVA SCOTIA...REMAINING CLOSE
ENOUGH TO OUR AREA TO KEEP THE WEATHER UNSETTLED THROUGH THE
UPCOMING WEEKEND.
&&

.NEAR TERM /THROUGH TONIGHT/...
1030AM UPDATE...
UPGRADED ADVISORY TO WARNING FOR ZONES ONE AND TWO. HEAVIER SNOW
IS EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE
EVENING. MAINTAINED ADVISORY FURTHER SOUTH DUE TO REPORTS OF ONGOING
FREEZING RAIN AND DRIZZLE.

UPDATE 0600L: LGT SNOW HAS SPREAD INTO NRN AREAS W/ LGT SNOW CONTG
CENTRAL AND A RN/FZRA/LGT SNOW MIX DOWNEAST... PRECIP HAS THUS FAR
BEEN RATHER LGT ACROSS THE AREA AND WILL ALLOW THE WNTR WX ADV FOR
OUR INTERIOR DOWNEAST ZNS TO EXPIRE AT 12Z. TEMPS ACROSS THIS AREA
HAVE RISEN ABV FREEZING ALL BUT NRN PORTIONS OF ZN 17 AND TEMPS
SHOULD RISE ABV FREEZING THERE SHORTLY SO DO NOT ANTICIPATE ANY
PROBS W/ FZRA. WOULD BE SURPRISED IF MUCH MORE THAN AN INCH OF
SNOW HAS FALLEN ACROSS THIS AREA AS HYDROVIEW DATA SHOWS ALL
PRECIP AMOUNTS <.10 SO FAR. ELSEWHERE...EXPECT LGT SNOW TO CONT
ACROSS THE N...LGT SN/FZRA OR EVEN RAIN MIX CENTRAL W/ LGT
RAIN/LGT SNOW DOWNEAST. OUR SNOW GRIDS FOR THE PD 12Z TO 00Z TODAY
ONLY SHOWING 1-3 INCHES CENTRAL AND N W/ THE HIGHEST AMOUNTS FAR
NE AND THIS SEEMS REASONABLE GIVEN CURRENT TRENDS. WILL NEED TO
WATCH FOR PSBL BANDING FAR NERN AND E CENTRAL AREAS LATE TODAY
INTO TNGT...  CURRENT FCST ON TRACK ATTM W/ NO MAJOR ADJUSTMENTS NEEDED.

BROAD AND COMPLEX AREA OF LOW PRES XTNDG FROM THE ERN GRT LAKES TO
JUST OFF THE NEW ENGLAND COAST CONTS TO BE THE FOCUS THRU THE NR
TERM... INITIAL SHOT OF PRECIP LIFTING RAPIDLY NWRD ACROSS THE
AREA W/ SOME LGT RAIN/SNOW/FZRA S AND LGT SNOW CENTRAL AREAS ATTM.
PRECIP STRUGGLING TO REACH THE SFC ACROSS NRN AREAS AS RATHER DRY
AIR REMAINS IN PLACE IN THE LOWER LEVELS OF THE ATMOS BUT EXPECT
PRECIP WILL BEGIN REACHING THE SFC THESE AREAS NXT HR OR SO.
APPEARS THIS AREA OF PRECIP WILL THEN BECOME NRLY STATIONARY
ACROSS THE NRN HALF OF THE FA LATER THIS AM AS LOW PRES SHIFTS
EWRD AND PASSES S OF THE REGION. THIS SYSTEM IS EXPECTED TO BECOME
BETTER ORGANIZED AS IT MVS EWRD W/ THE LOW FCST TO PASS ACROSS THE
SRN GULF OF MAINE LATER TDY THEN S OF NS TNGT. AS IT DOES
SO...MAIN CHALLENGE WILL BE PRECIP AMOUNTS ACROSS THE AREA THRU
TNGT AS SOME DRIER AIR HAS ALREADY WORKED INTO SRN AREAS AND MAY
SPREAD FURTHER NWRD THAN ERLYR THOUGHT. OTHER CONCERN IS THAT ALL
MODELS INDICATE SOME BANDING DVLPG LATER TDY AND XTNDG NW-SE
ACROSS OUR NERN AND E CENTRAL AREAS. THIS OF COURSE COULD ACT TO
ENHANCE PRECIP AMOUNTS IN THESE AREAS. FOR NOW...DO NOT WANT TO
MAKE ANY DRASTIC CHANGES AND BASICALLY JUST TWEAKED POPS AND QPF
AMOUNTS A BIT. SHOULD BE ABLE TO DROP THE SRN WNTR WX ADVS ON
SCHEDULE AT 12Z THIS AM ASSUMING ANY FZRA HAS ENDED. SNOWFALL
AMOUNTS THESE AREAS APPEAR TO BE JUST AN INCH OR TWO THUS FAR W/
LITTLE THREAT OF SIGNIFICANT SNOWFALL AT LEAST THRU THE REMAINDER
OF TODAY IN THESE AREAS...
&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
A BROAD UPPER LEVEL LOW EXTENDING FROM NEW ENGLAND EAST INTO
ATLANTIC CANADA WILL CONTINUE TO AFFECT THE AREA THROUGH THE SHORT
RANGE AND BEYOND DUE TO A BLOCKING PATTERN. PERIODS OF GENERALLY
LIGHT PRECIPITATION WILL CONTINUE ACROSS THE AREA FOR FRIDAY AS
MOISTURE CIRCULATES WESTWARD AROUND THE LOW. MOST AREAS WILL SEE ANY
PRECIP FALL AS WET SNOW DURING THE MORNING HOWEVER AS
TEMPERATURES MODERATE DURING THE AFTERNOON A MIX WITH RAIN IS
LIKELY DOWNEAST. ANY ADDITIONAL SNOW ACCUMULATION LOOKS TO BE
LIMITED TO AT MOST 1 OR 2 INCHES DUE TO THE LIGHT NATURE OF THE
PRECIP AND THE RELATIVELY MILD TEMPERATURES. HIGHS WILL RANGE FROM
THE LOW 30S NORTH TO THE MID 30S DOWNEAST. VERY LITTLE CHANGE IS
EXPECTED FOR FRIDAY NIGHT AND SATURDAY. ON AND OFF LIGHT SNOW AND
RAIN WILL CONTINUE WITH MOST AREAS SEEING SLIGHTLY WARMER
TEMPERATURES FOR SATURDAY AS MILDER MARINE AIR IS DRAWN INTO THE
REGION AROUND THE LOW.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE BLOCKING PATTERN AND ASSOCIATED UPPER LOW OVER THE WESTERN
ATLANTIC WILL REMAIN IN PLACE AT LEAST THROUGH THE FIRST PART OF
THE LONG RANGE. AS A RESULT EXPECT CONTINUING OVERCAST SKIES WITH
CONTINUING PERIODS OF LIGHT SNOW AND RAIN THROUGH MONDAY.
TEMPERATURES WILL CONTINUE TO MODERATE DUE TO THE MARINE INFLUENCE
WITH EVEN NORTHERN AREAS SEEING ABOVE FREEZING HIGHS AT LEAST IN
THE MID 30S FOR SUNDAY AND MONDAY. THUS, MIXED RAIN AND SNOW LOOKS
TO MAKE IT ALL THE WAY UP TO THE CROWN OF MAINE LIMITING ANY
ADDITIONAL SNOW ACCUMULATION. CONDITIONS LOOK TO SLOWLY IMPROVE BY
LATE TUESDAY INTO NEXT WEDNESDAY AS THE LOW FINALLY MOVES OFF TO
THE EAST AND AN UPPER LEVEL RIDGE MOVES DOWN INTO AREA FROM
QUEBEC. EXPECT CONTINUING ABOVE AVERAGE TEMPERATURES RIGHT THROUGH
THE LONG RANGE PERIOD.
&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MAINLY MVFR TO IFR CONDS EXPECTED THRU TNGT...

SHORT TERM: MVFR/IFR CONDITIONS WILL PERSIST THROUGH MONDAY DUE
TO LOW CEILINGS AND PERIODS OF SNOW AND RAIN. THERE WILL ALSO BE
AN INCREASING RISK FOR FOG AND MIST DURING THIS PERIOD.
&&

.MARINE...
NEAR TERM: WILL DROP THE GLW AT 12Z... WNDS HAVE SLOWLY SUBSIDED
LAST FEW HRS TO MARGINAL GLW CONDS ATTM AND SHOULD CONT THIS TREND...

PREV DISC:  WILL CONT THE GLW TIL 12Z THIS AM... THEREAFTER EXPECT
SCA CONDS W/ WNDS DROPPING BLO SCA LEVELS LATER TDY BUT SEAS
REMAINING ABV SCA LEVELS THRU TNGT...

SHORT TERM: MARGINAL SCA CONDITIONS DUE TO HIGH SEAS WILL BE
POSSIBLE EARLY FRIDAY BEFORE SEAS SUBSIDE BY LATER IN THE DAY. THE
NEXT POTENTIAL FOR SCA CONDITIONS LOOKS TO BE NEXT MONDAY NIGHT
INTO TUESDAY.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 7 AM EST FRIDAY FOR MEZ001-002.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST FRIDAY FOR MEZ003>006.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MEZ010-011-031-032.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 PM EST FRIDAY FOR ANZ050>052.
&&

NEAR TERM...KHW/MCW
SHORT TERM...FITZSIMMONS
LONG TERM...FITZSIMMONS
AVIATION...KHW/MCW
MARINE...KHW/MCW/FITZSIMMONS
Hazardous weather outlook, Feb 28, 9:44 AM EST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
944 AM EST THU FEB 28 2013

MEZ001-002-011445-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-
944 AM EST THU FEB 28 2013

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ003>006-011445-
NORTHERN SOMERSET-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-
SOUTHEAST AROOSTOOK-
944 AM EST THU FEB 28 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ015>017-029-030-011445-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
944 AM EST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-031-032-011445-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
944 AM EST THU FEB 28 2013

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-011445-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
944 AM EST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Northwest Aroostook

When
February 28, 11:00 AM EST to 11:59 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 14 inches.

Heavy Snow, Northeast Aroostook

When
February 28, 11:00 AM EST to 11:59 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations generally ranged from 9 to 18 inches...with localized totals up to 21 inches.

Heavy Snow, Northern Penobscot

When
February 28, 2:00 PM EST to 11:59 PM EST
Where
Northern Penobscot forecast zone
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

Heavy Snow, Southeast Aroostook

When
February 28, 2:00 PM EST to 11:59 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Trained Spotter
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 11 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435885, 435886, 435887, 435888.